Flood, Cass
- When
- May 6, 6:15 AM CST to May 7, 11:30 AM CST
- Where
- Cass County, Atlantic
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.400, -95.020
There was a major contrast in precipitation across Iowa during May. 53 inches at Red Oak.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
There was a major contrast in precipitation across Iowa during May. Preliminary monthly totals vary from only 1.07 inches at Dubuque to 12.53 inches at Red Oak. At Dubuque this was the 6th driest May among 153 years of records while at Red Oak it was the 3rd wettest May among 93 years of data. The bulk of the month’s precipitation came during two periods. The first, on May 5-7, brought flooding rains to much of west central and southwest Iowa with 6.95 inches at Randolph and 6.77 inches at Logan. However, this early month rain largely missed eastern Iowa where Davenport and Dubuque received only 0.02 inches. The heavy rains early in the month resulted in widespread moderate flooding over the south and west part of the Des Moines CWA. Some damage occurred with the flooding, which lasted for several days, but much of the damage was not severe. Elevated streamflow continued in May, with some periods of flooding at the beginning and end of the month. Flooding was mainly confined to the Raccoon, Des Moines, Nishnabotna, and Grand Basins, with elevated levels along the Des Moines continuing through the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 6, 2:23 AM CST, 3 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 323 AM CDT SUN MAY 6 2007 .DISCUSSION... SLOW MOVING UPPER TROF WL CONTINUE TO PROVIDE FORECAST CHALLENGES THROUGH THE MIDDLE OF THE WEEK. CURRENTLY...IMPRESSIVE CONVECTIVE SYSTEM HAS DEVELOPED ACRS THE MID MISSOURI RIVER VALLEY WITH IR CLOUD TOPS APPROACHING -85C. NEARLY STATIONARY BAND OF CONVECTION HAS PERSISTED ACRS W IA THROUGH THE EARLY MORNING HOURS WITH SOME SVR CONVECTION BUT TURNING PRIMARILY INTO A HEAVY RAIN EVENT. LLJ IS POINTING STRAIGHT INTO THE SYSTEM AND IS FEEDING AMPLE MOISTURE TO MAINTAIN THE COMPLEX. SHORT TERM MODELS STILL INDICATING CONVECTION ACRS THE FAR WESTERN CWA TODAY WITH ONLY SLIGHT MOVEMENT OF UPPER TROF AXIS. DEEP MOISTURE WL CONTINUE TO ADVECT INTO THE STATE DURING THE DAY WITH FOCUS REMAINING ACRS THE WEST. HAVE OPTED FOR FLASH FLOOD WATCH ACRS THE WEST WHERE CONVECTION WL REMAIN FOR THE NEXT 24 TO 36 HOURS. OTHERWISE...SVR CHANCES TODAY WL DEPEND ON AMOUNT OF INSOLATION THAT OCCURS BUT WOULD NOT BE SURPRISED TO SEE SOME SVR STORMS IN OUR SOUTHWEST. APPEARS FRONT WL BE SLOW TO PROGRESS INTO THE EARLY PART OF THE WEEK AS UPPER TROF MOVES EASTWARD GRADUALLY. HAVE CONTINUED THREAT FOR THUNDERSTORMS DURING THIS TIME BUT APPEARS BEST SVR THREAT WL BE TO OUR SOUTH. STILL MAY SEE SOME DECENT RAINS AND WL HAVE TO WATCH POTENTIAL FOR ADDITIONAL FLOODING. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 12Z ON MONDAY. IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-082- 092-093. && CC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 601 AM CDT SUN MAY 6 2007 IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-082- 092-093-071100- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION- TAYLOR-RINGGOLD- 601 AM CDT SUN MAY 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...MAINLY ALONG AND WEST OF AN ALGONA TO MOUNT AYR LINE. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED ON AND OFF THROUGH THE DAY TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS DURING THIS TIME WITH MAIN THREAT FROM DAMAGING STRAIGHT AND LARGE HAIL. THERE IS A POSSIBILITY OF AN ISOLATED TORNADO AS WELL...MAINLY LATE THIS AFTERNOON AND EVENING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH THE MIDDLE OF THE WEEK. MAIN THREAT WILL BE FROM HEAVY RAINFALL ALTHOUGH AN SOME ISOLATED SEVERE WEATHER WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO TONIGHT. ADDITIONAL SPOTTER ACTIVATION MAY BE NECESSARY INTO THE FIRST PART OF THE WEEK AS WELL. IAZ059>062-072>075-083>086-094>097-071100- DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-CLARKE- LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- 601 AM CDT SUN MAY 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS MORNING. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ADDITIONAL SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THE OVERNIGHT. SOME ISOLATED SEVERE WEATHER MAY OCCUR WITH THIS ACTIVITY...MAINLY FROM LARGE HAIL OR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DDITIONAL SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH THE MIDDLE OF THE WEEK. MAIN THREAT WILL BE FROM HEAVY RAINFALL ALTHOUGH AN SOME ISOLATED SEVERE WEATHER WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. ADDITIONAL SPOTTER ACTIVATION MAY BE NECESSARY DURING THE FIRST PART OF THE WEEK. IAZ006-007-016-017-025>028-036>039-047>050-071100- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA- 601 AM CDT SUN MAY 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SOME ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME ISOLATED SEVERE WEATHER MAY OCCUR EARLY THIS MORNING AND AGAIN THIS EVENING. MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DDITIONAL SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH THE MIDDLE OF THE WEEK. MAIN THREAT WILL BE FROM HEAVY RAINFALL ALTHOUGH AN SOME ISOLATED SEVERE WEATHER WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. ADDITIONAL SPOTTER ACTIVATION MAY BE NECESSARY DURING THE FIRST PART OF THE WEEK. CC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
331 AM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 AM TORNADO 10 SE GRISWOLD 41.13N 95.00W
05/06/2007 MONTGOMERY IA AMATEUR RADIO
3 MILES NORTH OF CASS...MONTGOMERY COUNTY LINE ON HIGHWAY
71. REPORT OF DAMAGE TO A HOME.
&&
BFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
350 AM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 AM FLASH FLOOD ATLANTIC 41.40N 95.01W
05/06/2007 CASS IA AMATEUR RADIO
HIGHWAY 6 THROUGH ATLANTIC HAS WATER RUNNING 1 TO 1 1/2
FOOT DEEP IN PLACES.
&&
BFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
401 AM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 AM FLASH FLOOD 3 W CUMBERLAND 41.27N 94.93W
05/06/2007 CASS IA TRAINED SPOTTER
WATER OVER THE ROAD ON QUINCY ROAD. DITCHES ARE FULL.
&&
BFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
432 AM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 AM FLASH FLOOD ATLANTIC 41.40N 95.01W
05/06/2007 CASS IA TRAINED SPOTTER
FLASH FLOODING AND WATER OVER MOST ROADS IN TOWN.
0412 AM TSTM WND DMG 2 WSW ADAIR 41.49N 94.68W
05/06/2007 ADAIR IA EMERGENCY MNGR
TRUCK BLOWN OFF INTERSTATE 80.
0417 AM TSTM WND DMG BRIDGEWATER 41.25N 94.67W
05/06/2007 ADAIR IA EMERGENCY MNGR
OUTBUILDINGS DESTROYED. WINDS BLOWN OUT OF HOUSE AND
TREES DOWN.
&&
COGILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
511 AM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 AM TSTM WND DMG 3 S BAYARD 41.81N 94.56W
05/06/2007 GUTHRIE IA EMERGENCY MNGR
ROOF BLOWN OFF HOUSE.
&&
COGILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
543 AM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 AM TSTM WND DMG JAMAICA 41.85N 94.31W
05/06/2007 GUTHRIE IA EMERGENCY MNGR
NUMEROUS TREE BRANCHES DOWNED. POWER LINES DOWN AS WELL
FROM TREE BRANCHES FALLING ON THE LINE.
0535 AM FLASH FLOOD SAC CITY 42.42N 95.00W
05/06/2007 SAC IA LAW ENFORCEMENT
STREETS FULL OF WATER. WATER IS BACKING UP INTO YARDS AND
DRIVEWAYS. ADDITIONAL FLOODING REPORTED IN SCHALLER.
&&
COGILThe national radar mosaic for the moment the first event began.
19 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25666, 25658, 25669, 25661, 25652, 25648, 25662, 25643, 25647, 25639, 25649, 25654, 25650, 25659, 25651, 25645, 25640, 25641, 25656.